Arkansas, 2010

Lightning Strike in Arkansas, August 30, 2010

August 30, 2010 · NWS SHV · 1 event in 1 county or zone

Isolated thunderstorms were prolific lightning producers across Southwest Arkansas during the evening hours of August 30th. One of these storms near DeQueen, Arkansas struck a home and the home was consumed in fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated thunderstorms were prolific lightning producers across Southwest Arkansas during the evening hours of August 30th. One of these storms near DeQueen, Arkansas struck a home and the home was consumed in fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT MON AUG 30 2010

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AN AMPLE SUPPLY OF LOW-LEVEL MOISTURE HAS COMBINED WITH DAYTIME
HEATING...AN UPPER-LEVEL SHEAR AXIS...AND A WEAK SURFACE TROUGH TO
YIELD AN ISOLATED TO SCATTERED SMATTERING OF SHOWERS AND STORMS THIS
AFTERNOON.  AREA RADARS SHOW MOST OF THE SHOWERS AND STORMS SOUTH
AND WEST OF A DE QUEEN ARKANSAS TO MONROE LOUISIANA LINE...AND THE
HIGHEST PRECIPITATION PROBABILITIES HAVE BEEN PLACED HERE.  THE
OVERALL CONVECTIVE TREND WILL BE VERY SIMILAR TO WHAT WE HAVE SEEN
OVER THE PAST COUPLE OF DAYS WITH JUST ABOUT ALL SHOWERS AND STORMS
DISSIPATING AFTER SUNSET.

NO SIGNIFICANT CHANGE IN THE OVERALL WEATHER PATTERN IS ANTICIPATED
FOR THE NEXT COUPLE OF DAYS.  THE PRESENCE OF AN UPPER-LEVEL SHEAR
AXIS MAY CONTINUE TO AID IN THE DEVELOPMENT OF DIURNALLY-DRIVEN
CONVECTION THROUGH AT LEAST THE MIDDLE OF THE WEEK.  IT LOOKS LIKE
CHANGES WILL BEGIN THURSDAY...AS A SHORTWAVE TROUGH STARTS HEADING
OUR WAY FROM THE PLAINS.

UNTIL THEN...IT LOOKS LIKE TEMPERATURES WILL REMAIN A COUPLE OF
DEGREES ABOVE NORMAL.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A SHORTWAVE TROUGH IS FORECAST TO PUSH A WEAK COLD FRONT TOWARD OUR
REGION THURSDAY NIGHT/FRIDAY.  THE FRONT WILL LIKELY WEAKEN AS IT
HEADS SOUTH OF INTERSTATE 20...PROBABLY FIZZLING AROUND THE SOUTHERN
PART OF OUR FORECAST AREA.  INCREASED FORCING ALONG THE FRONT WILL
LIKELY ENHANCE THE ODDS ODDS OF SEEING SHOWERS AND THUNDERSTORMS...
ESPECIALLY NORTH/WEST OF THE INTERSTATE 30 CORRIDOR THURSDAY NIGHT
AND HEADING INTO FRIDAY.  SMALL SHOWER/THUNDERSTORM PROBABILITIES
WILL LIKELY CONTINUE INTO THE WEEKEND...MAINLY OVER MY SOUTHERN TIER
OF COUNTIES/PARISHES.

OTHERWISE...HIGH PRESSURE IS SLATED TO BUILD INTO THE REGION BEHIND
THE FRONT AND BRING A SLIGHTLY DRIER AIRMASS SOUTHWARD.  RAIN
CHANCES SHOULD GRADUALLY WANE SUNDAY...WITH GENERALLY DRY WEATHER
CONDITIONS SLATED FOR LABOR DAY.  TEMPERATURES...FOR THE MOST
PART...SHOULD REMAIN AT...OR SLIGHTLY ABOVE CLIMATOLOGICAL NORMALS
FOR EARLY SEPTEMBER.  /21/

&&

.AVIATION...
MOSTLY VFR FLYING CONDITIONS EXPECTED FOR THE REMAINDER OF THE
AFTERNOON AND THROUGHOUT THE EVENING. HOWEVER ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION...MOST NUMEROUS ACROSS EAST TEXAS...
WILL CREATE FLIGHT HAZARDS AND BRIEFLY LOWER CIGS AND VISIBILITIES.
AFTER 01Z...MOST CONVECTION SHOULD END. NEXT CHANGE IN THE WEATHER
WILL BE LATE TONIGHT AND TUESDAY MORNING...WITH WIDESPREAD MVFR CIGS
FORMING OVER THE REGION AFTER 07Z AND CONTINUING THROUGH 15Z.
ISOLATED THUNDERSTORMS EXPECTED AGAIN TUESDAY AFTERNOON. SURFACE
WINDS EAST TO SOUTHEAST 6 TO 12 KTS WITH HIGHER GUSTS NEAR
THUNDERSTORMS.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  93  75  95  74 /  20  20  10  20  10
MLU  74  94  71  95  71 /  20  20  10  20  10
DEQ  73  93  74  92  73 /  20  20  10  20  10
TXK  74  92  75  93  73 /  20  20  10  20  10
ELD  73  93  72  95  72 /  20  20  10  20  10
TYR  77  95  76  94  76 /  20  20  10  20  10
GGG  76  94  76  95  75 /  20  20  10  20  10
LFK  77  95  75  95  75 /  20  30  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER... D. BUTTS
AVIATION/FIRE WEATHER FORECASTER... BA
Hazardous weather outlook, Aug 30, 10:18 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT MON AUG 30 2010

ARZ071>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
311100-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1118 AM CDT MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OF 40 TO 50 MPH. IN ADDITION...LOCALLY HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO WATER PONDING ON ROADWAYS AND IN LOW
LYING AREAS. THE THUNDERSTORM ACTIVITY WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124>126-136-137-
311100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-
1118 AM CDT MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OF 40 TO 50 MPH. IN ADDITION...LOCALLY HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO WATER PONDING ON ROADWAYS AND IN LOW
LYING AREAS. THE THUNDERSTORM ACTIVITY WILL DIMINISH AROUND
SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

D. BUTTS

In the hours before

Special weather statement, Aug 30, 3:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT MON AUG 30 2010

TXZ138-150-151-302145-
HARRISON-PANOLA-RUSK-
420 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...MARSHALL AND
     TATUM...

AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PINEHILL...OR 10 MILES
WEST OF CARTHAGE...MOVING NORTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT...DANGEROUS LIGHTNING.

24
Special weather statement, Aug 30, 3:22 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT MON AUG 30 2010

TXZ124-125-136-302145-
SMITH-UPSHUR-WOOD-
422 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     WOOD...UPSHUR AND SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...HAINESVILLE...HAWKINS...HOARD...LINDALE...MINEOLA
     AND TYLER...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CHANDLER...OR 10 MILES
SOUTHWEST OF TYLER...MOVING NORTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT...DANGEROUS LIGHTNING.

24
Special weather statement, Aug 30, 3:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT MON AUG 30 2010

TXZ124-136-302215-
SMITH-WOOD-
450 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     WOOD AND SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HOARD...LINDALE...MINEOLA...QUITMAN AND
     TYLER...

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LINDALE...OR 13 MILES
NORTHWEST OF TYLER...MOVING NORTH AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 30, 4:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT MON AUG 30 2010

TXZ108>110-124-125-302315-
CAMP-FRANKLIN-TITUS-UPSHUR-WOOD-
511 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...CAMP...WOOD AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     HAINESVILLE...LEESBURG...MOUNT PLEASANT...MOUNT VERNON...
     NEWSOME...PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...
     SCROGGINS AND WINNSBORO...

AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR QUITMAN...OR 11 MILES SOUTHWEST OF
WINNSBORO...MOVING NORTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT...DANGEROUS LIGHTNING.

24
Special weather statement, Aug 30, 5:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT MON AUG 30 2010

TXZ096-097-109>112-310000-
BOWIE-CAMP-CASS-MORRIS-RED RIVER-TITUS-
610 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RED RIVER...BOWIE...TITUS...MORRIS...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...DAINGERFIELD...DALBY SPRINGS...DE KALB...
     HUGHES SPRINGS...JENKINS...LONE STAR...MOUNT PLEASANT...
     NAPLES...OMAHA...PITTSBURG...ROCKY BRANCH...US 259 AND I 30
     INTERSECTION AND WILKERSON...

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR CASON...OR 5 MILES NORTHEAST OF
PITTSBURG...MOVING NORTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT...DANGEROUS LIGHTNING.

24

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sevier

When
August 30, 6:00 PM CST
Where
Sevier County, De Queen
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.030, -94.330

Fire destroyed a home on Mountain View Road near De Queen Lake in De Queen, Ark., Monday evening. It was determined that the fire was started by a lightning strike from thunderstorms in the evening. There were no injuries reported from the fire but the house was a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253129.